Alert archive / North Dakota / Freeze Warnings in 2018

Freeze Warning 2, NWS Bismarck, ND

September 28, 201827 counties in North Dakota

NWS Bismarck, ND issued this freeze warning at Sep 28, 2018, 2:09 PM MDT for 27 counties in North Dakota. It took effect at Sep 28, 2018, 9:00 PM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2018, 2:09 PM MDT (20:09 UTC)
In effect from
Sep 28, 2018, 9:00 PM MDT
Expired
Sep 29, 2018, 8:00 AM MDT
In force
11 hr
Issued by
NWS Bismarck, ND
All 27 counties

Billings County, ND, Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Foster County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 81 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WWUS73 KBIS 282009
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
309 PM CDT Fri Sep 28 2018

NDZ001>005-009>013-017>023-025-032>037-041-042-047-048-050-051-
290415-
/O.NEW.KBIS.FZ.W.0002.180929T0300Z-180929T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-
Grant-Logan-La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Medora, Dickinson, 
Mandan, Bismarck, Steele, Tappen, Jamestown, Mott, New England, 
Elgin, Carson, New Leipzig, Napoleon, Gackle, Lamoure, Edgeley, 
Kulm, Wishek, Ashley, Oakes, and Ellendale
309 PM CDT Fri Sep 28 2018 /209 PM MDT Fri Sep 28 2018/

...FREEZE WARNING IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS
EVENING TO 9 AM CDT /8 AM MDT/ SATURDAY...

The National Weather Service in Bismarck has issued a Freeze
Warning, which is in effect from 10 PM CDT /9 PM MDT/ this
evening to 9 AM CDT /8 AM MDT/ Saturday. 

* TEMPERATURE...Lows in the upper 20s to lower 30s.

* IMPACTS...Sensitive vegetation will be severely damaged or
  killed if protective measures are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.

&&

$$

ZH
5 follow-up statements
319 
WWUS73 KBIS 282321
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
621 PM CDT Fri Sep 28 2018

NDZ001>005-009>013-017>023-025-032>037-041-042-047-048-050-051-
290730-
/O.CON.KBIS.FZ.W.0002.180929T0300Z-180929T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-
Grant-Logan-La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Medora, Dickinson, 
Mandan, Bismarck, Steele, Tappen, Jamestown, Mott, New England, 
Elgin, Carson, New Leipzig, Napoleon, Gackle, Lamoure, Edgeley, 
Kulm, Wishek, Ashley, Oakes, and Ellendale
621 PM CDT Fri Sep 28 2018 /521 PM MDT Fri Sep 28 2018/

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM CDT /9 PM MDT/
THIS EVENING TO 9 AM CDT /8 AM MDT/ SATURDAY...

* TEMPERATURE...Lows in the upper 20s to lower 30s.

* IMPACTS...Sensitive vegetation will be severely damaged or 
  killed if protective measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.

&&

$$
twh
280 
WWUS73 KBIS 290257
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
957 PM CDT Fri Sep 28 2018

NDZ001>005-009>013-017>023-025-032>037-041-042-047-048-050-051-
291100-
/O.CON.KBIS.FZ.W.0002.180929T0300Z-180929T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-
Grant-Logan-La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Medora, Dickinson, 
Mandan, Bismarck, Steele, Tappen, Jamestown, Mott, New England, 
Elgin, Carson, New Leipzig, Napoleon, Gackle, Lamoure, Edgeley, 
Kulm, Wishek, Ashley, Oakes, and Ellendale
957 PM CDT Fri Sep 28 2018 /857 PM MDT Fri Sep 28 2018/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
SATURDAY...

* TEMPERATURE...Lows in the upper 20s to lower 30s.

* IMPACTS...Sensitive vegetation will be severely damaged or 
  killed if protective measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.

&&

$$
714 
WWUS73 KBIS 290818
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
318 AM CDT Sat Sep 29 2018

NDZ017>020-032>034-041-042-290930-
/O.CAN.KBIS.FZ.W.0002.000000T0000Z-180929T1400Z/
McKenzie-Dunn-Mercer-Oliver-Billings-Stark-Morton-Hettinger-Grant-
Including the cities of Watford City, Killdeer, Halliday, Beulah,
Hazen, Center, Medora, Dickinson, Mandan, Mott, New England, 
Elgin, Carson, and New Leipzig
318 AM CDT Sat Sep 29 2018 /218 AM MDT Sat Sep 29 2018/

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Freeze
Warning. 

Temperatures are expected to remain above freezing. Therefore, the
freeze warning has been cancelled.

$$

NDZ001>005-009>013-021>023-025-035>037-047-048-050-051-291400-
/O.CON.KBIS.FZ.W.0002.000000T0000Z-180929T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, 
Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
318 AM CDT Sat Sep 29 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Lows in the mid 20s to lower 30s.

* IMPACTS...Sensitive vegetation will be severely damaged or 
  killed if protective measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.

&&

$$
990 
WWUS73 KBIS 291147
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
647 AM CDT Sat Sep 29 2018

NDZ021-022-035-036-047-048-050-051-291300-
/O.CAN.KBIS.FZ.W.0002.000000T0000Z-180929T1400Z/
McLean-Sheridan-Burleigh-Kidder-Logan-La Moure-McIntosh-Dickey-
Including the cities of Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Bismarck, Steele, Tappen, 
Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
647 AM CDT Sat Sep 29 2018

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Freeze
Warning. 

Temperatures are expected to remain above freezing. Therefore the
Freeze Warning has been cancelled.

$$

NDZ001>005-009>013-023-025-037-291400-
/O.CON.KBIS.FZ.W.0002.000000T0000Z-180929T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Wells-Foster-Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Harvey, 
Fessenden, Carrington, and Jamestown
647 AM CDT Sat Sep 29 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Lows in the mid 20s to lower 30s.

* IMPACTS...Sensitive vegetation will be severely damaged or 
  killed if protective measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.

&&

$$
837 
WWUS73 KBIS 291359
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
859 AM CDT Sat Sep 29 2018

NDZ001>005-009>013-023-025-037-291500-
/O.EXP.KBIS.FZ.W.0002.000000T0000Z-180929T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Wells-Foster-Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Harvey, 
Fessenden, Carrington, and Jamestown
859 AM CDT Sat Sep 29 2018

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures will continue to slowly warm this morning.

A WIDESPREAD HARD FREEZE...DEFINED AS TEMPERATURES OF 28 DEGREES 
FAHRENHEIT OR LESS FOR 3 OR MORE HOURS, HAS BEEN OBSERVED ACROSS 
MUCH OF WESTERN AND CENTRAL NORTH DAKOTA. CONSEQUENTLY, THE 
NATIONAL WEATHER SERVICE OFFICE IN BISMARCK WILL NO LONGER ISSUE 
FROST ADVISORIES, FREEZE WATCHES, OR FREEZE WARNINGS THIS FALL. 
THIS SERVICE WILL RESUME NEXT SPRING ON MAY 15, WHICH IS THE 
START OF THE LOCAL GROWING SEASON.


$$

PA

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this freeze warning went out at Sep 28, 2:02 PM MDT, 7 minutes earlier.

Area forecast discussion, Sep 28, 2:02 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
302 PM CDT Fri Sep 28 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 244 PM CDT Fri Sep 28 2018

Surface high pressure is firmly in place across the Northern
Plains with generally clear skies and some diurnal cumulus across
the north. Temperatures today have trended slightly warmer than
originally forecast as widespread highs in the low 50s are
expected across the south and west through the rest of the
afternoon.

For tonight, the surface high pushes east while a warm front
attempts to approach the area. This will bring chances of light
rain and snow showers to southwestern and south central North
Dakota, primarily late at night. This also makes the low
temperature forecast tricky as timing of its approach will affect
how cold it will get over southern portions of the area. With that
said, another night of freezing temperatures is looking likely
over most of the state and decided to issue a freeze warning
across all but the far south central and southwest where
temperatures will likely remain just above freezing.

Rain and snow chances will spread northeast over the area through
the day on Saturday, exiting to the northeast Saturday while
another wave approaches the southwest late. No significant
accumulations are expected.

.LONG TERM...(Sunday through Friday) Issued at 244 PM CDT Fri Sep
28 2018

The next wave will spread precipitation chances over much of the
area on Sunday. Rain and snow chances will be most likely through
the daytime hours, but cannot rule out some snow falling during
the early morning timeframe. Some light snow accumulations of up
to an inch may be possible across the west Sunday and Monday, at
least on grassy surfaces. Below average temperatures remain the
norm through Monday.

A modest warm-up is possible to start the upcoming work week as we
dip back into progressive southwest flow aloft, though
temperatures will still remain below average. Occasional
disturbances will continue to pass through from time to time,
bringing modest precipitation chances as the pattern remains
generally active.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1245 PM CDT Fri Sep 28 2018

Expect breezy northwest winds over the James River Valley through
this afternoon in the wake of a cold front that passed through the
area last night. Scattered light rain and/or snow showers will
develop overnight and into Saturday morning across the southwest
and spread east through the day. With this activity, ceilings will
drop into MVFR categories, mainly over the south, affecting
KDIK/KBIS/KJMS. Otherwise, VFR conditions are expected through the
forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 10 PM CDT /9 PM MDT/ this evening to 9 AM
CDT /8 AM MDT/ Saturday for NDZ001>005-009>013-017>023-025-
032>037-041-042-047-048-050-051.

&&

SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Sep 28, 2:06 PM MDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
306 PM CDT Fri Sep 28 2018

NDZ001>005-009>013-017>023-025-032>037-041-042-047-048-050-051-
292015-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-
Grant-Logan-La Moure-McIntosh-Dickey-
306 PM CDT Fri Sep 28 2018 /206 PM MDT Fri Sep 28 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Freeze Warning is in effect tonight and Saturday morning. See
weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031-040-043>046-292015-
Golden Valley-Slope-Bowman-Adams-Sioux-Emmons-
306 PM CDT Fri Sep 28 2018 /206 PM MDT Fri Sep 28 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

Nearby

Freeze Warnings in North Dakota, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.